Hail, Washington
- When
- August 24, 4:10 PM CST to 4:11 PM CST
- Where
- Washington County, 1.48 mi NNE of Hanover
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -96.870
Wind gusts also estimated between 50 and 60 mph.
Several supercell thunderstorms developed during the late afternoon and evening hours; producing numerous large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Several supercell thunderstorms developed during the late afternoon and evening hours; producing numerous large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 24, 2:53 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 353 PM CDT WED AUG 24 2016 .SHORT TERM...(This Evening through Thursday) Issued at 251 PM CDT WED AUG 24 2016 The main focus for the short-term is on the potential for strong to severe storms and locally heavy rainfall. This morning scattered showers and isolated storms lifted northward across the CWA as a mid-level wave tracked northward into Nebraska. With this wave advancing into Nebraska, visible satellite imagery shows the cloud cover has begun to scatter out some across portions of east central and southeast Kansas this afternoon. The peaks of sunshine have allowed temperatures to warm into the mid/upper 80s across east central Kansas with dewpoints still in the low 70s. As a result, conditions should continue to destabilize across eastern Kansas late this afternoon into this evening. Surface observations show that the cold front is progressing across north central Kansas, with winds in Concordia shifting to the north and temperatures plunging into the 60s to around 70 degrees. As this front shifts eastward into the more destabilized air mass across eastern Kansas, expect thunderstorms to quickly initialize along the boundary, generally along a line stretching from Abilene to Manhattan. Low- level flow will initially be nearly parallel to the boundary, so could see some heavy rainfall from these storms along the boundary. With conditions destabilizing, CAPE values should reach 2000-3000 J/kg. Mesoanalysis shows strong 0-6km wind shear across east central Kansas of 40-50kts. With these conditions in place, severe thunderstorms will be possible late this afternoon through this evening with the primary threats being large hail and damaging winds. Models show 0-1km wind shear values increasing early this evening across far east central Kansas with the increasing low-level jet, so cannot rule out the potential for an isolated tornado threat as well. With PWAT values of around 2 inches, these thunderstorms will likely be capable of producing periods of moderate to heavy rainfall. Models have trended a bit further south with the areas of best potential for rainfall amounts of 1-2 inches, so have expanded the Flash Flood Watch for most locations along and north of I-70 until Thursday morning. Models have trended a bit faster with the front tracking eastward and, thus, have shown trends of diminishing precipitation late tonight and overnight across north central Kansas. Some models show the potential for another mid-level wave to lift into central Kansas overnight into Thursday morning, which would bring additional storms to north central Kansas. However, have just chance PoPs at this time due to lower confidence amongst the models. The uncertainty in the potential for Thursday morning storms results in some uncertainty with strong or severe storm potential for Thursday afternoon. With the frontal boundary expected to be stalled out over southeast Kansas, the better instability should be focused just south of the CWA. However, with decent enough instability and shear in place, a marginal risk for strong to severe storms still exists for east central Kansas Thursday afternoon. With cloud cover in place through much of the day, have Thursday high temperatures ranging from the mid 70s to low 80s. .LONG TERM...(Thursday Night through Wednesday) Issued at 251 PM CDT WED AUG 24 2016 Thursday night through Saturday...Another shortwave trough in southwest flow aloft moves through Thursday night with the chance for more showers and thunderstorms. Boundary tries to lift north on Friday with best chance that day across northern KS. Tail end of another shortwave trough moves through Friday night with best chances still in northern KS closer to stronger dynamics. Saturday is somewhat between systems with weakening flow aloft, however, still can't drop precip chances as several of the models continue to have surface boundary in the vicinity of northeast/east central KS and convective development. Saturday night through Wednesday...Rather stagnant pattern sets up for the early to middle part of next week with relatively weaker southwest to west flow aloft across the Central Plains. Unfortunately, all models continue to show some type of weak disturbances in the flow, and daily convective development. While I doubt that the precip will be as widespread and heavy as over the next couple days, POPs in the 30 to 40 percent range look warranted through about Tuesday. Beyond this forecast, perhaps the latter part of next week will provide a respite for thunderstorm chances as both the GFS and ECMWF show bulding heights and likely capped atmosphere. But that's a long way out. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1245 PM CDT WED AUG 24 2016 For the 18z TAFs, areas of showers and isolated storms will impact the TAF sites early this afternoon with a brief break in precipitation through late afternoon. More widespread thunderstorm development is expected by early this evening, with some moderate rainfall likely resulting in some reduced visibilities at times. There will be the potential for some gusty winds if any stronger storms develop near the TAF sites. Short-range models have been showing storms diminishing from west to east overnight. However there is the potential for at least MVFR cigs near KTOP/KFOE by Thursday morning. && .TOP Watches/Warnings/Advisories... Flash Flood Watch from 7 PM CDT this evening through Thursday morning for KSZ010>012-020>024-026-038>040. && SHORT TERM...Hennecke LONG TERM...GDP AVIATION...Hennecke
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 357 PM CDT WED AUG 24 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-252100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 357 PM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. ALSO CANNOT RULE OUT THE POTENTIAL FOR AN ISOLATED TORNADO THREAT, PRIMARILY ACROSS FAR EAST CENTRAL KANSAS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT FROM THESE STORMS, AND A FLASH FLOOD WATCH IS IN EFFECT FOR MOST LOCATIONS ALONG AND NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING FOR LOCATIONS ALONG AND SOUTH OF INTERSTATE 70. HAIL AROUND AN INCH IN DIAMETER WILL BE THE MAIN SEVERE WEATHER THREAT. LOCALLY HEAVY RAINFALL IS POSSIBLE AGAIN THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT WED AUG 24 2016
KSZ009-010-242215-
WASHINGTON-MARSHALL-
450 PM CDT WED AUG 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES UNTIL 515 PM CDT...
AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WASHINGTON...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...WASHINGTON...HANOVER...GREENLEAF...BARNES...
MORROWVILLE AND BREMEN.
LAT...LON 4000 9668 3972 9660 3971 9716 3988 9721
4000 9671
TIME...MOT...LOC 2150Z 258DEG 31KT 3981 9710The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
22 hail, 17 thunderstorm wind. Local standard time, as filed.
Wind gusts also estimated between 50 and 60 mph.
Time was estimated by radar.
Power lines reported down.
Trees and power lines down.
Widespread tree damage from northwestern Greenwood County all the way to Olpe.
Delayed report. Two large trees around 2 feet in diameter were split at the base. Near Road 30 and Road P.
Tree limb 8 inches in diameter snapped.
Radar estimated time. Hay barn roof re-angled and creased. Limbs up to 3 inches in diameter down. Bricks knocked off of chimney.
Nickel to quarter size hail reported.
Via social media.
Wind gusts estimated to be 70 mph.
Report was relayed from KVOE.
Tree 15 inches in diameter was blown over.
Tree limb 4 inches in diameter is down.
Report near Midland Junction.
Report from near Michigan Street and the Turnpike.
Winds were also estimated to be near 70 mph. Window screens were ripped off of a home.
Photo sent via social media. Time was estimated by radar.
Pole barn 30x40 feet blown over.
Delayed report. Report via social media.
Winds estimated to be 80-90 mph. Multiple power lines down. Several tree branches as large as 8 inches in diameter were snapped and shingles were blown off of a home within the area of K-31 and 2300 Road. Two outbuildings were destroyed about one mile east of the same intersection. The buildings were described as old and not very sturdy.
A large barn sustained damage to its overhead doors and some roof panels were removed.
Radar estimated time. Hay barn roof re-angled and creased. Limbs up to 3 inches in diameter are down.
Radar estimated time.
Winds estimated to be 80-90 mph.
Ottawa AWOS reported wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657319, 657320, 657321, 657322, 657323, 657324, 657325, 657326, 657327, 657328, 657329, 657330, 657331, 657332, 657333, 657334, 657336, 657337, 657338, 657339, 657340, 657341, 657342, 657343, 657344, 657345, 657346, 657347, 657348, 657349, 657350, 657351, 657352, 657353, 657354, 657355, 657356, 657357, 657358.